Maryland, 2025

Hail and Damaging Winds in Maryland, June 29, 2025

June 29, 2025 · NWS LWX · 4 events in 1 county or zone

An isolated severe thunderstorm produced a downburst over Dundalk, Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm produced a downburst over Dundalk, Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 1:29 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 29, 1:29 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
229 PM EDT Sun Jun 29 2025

.SYNOPSIS...
A decaying cold front will drop southward into the area bringing
afternoon and evening thunderstorms. Some thunderstorms will be
strong with locally damaging winds and isolated instances of flash
flooding. Additional shower and thunderstorm chances are
expected Monday with a front remaining nearby. A stronger cold
front looks to cross Tuesday bringing widespread strong to
severe thunderstorms to the area. Less humidity and drier
conditions as high pressure builds Wednesday into late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm. sunny, and humid conditions continue into mid-afternoon
for most as a decaying cold front slowly sags southward into the
region. Convective initiation has ensued over the Shenandoah
Valley, eastern Alleghenies, and central MD with bubbling CU
working further east into the Piedmont/southern MD. Meanwhile,
the Baltimore/DC Metros will likely see isolated to scattered
convection developing along the bay/river breeze with
consolidation of colliding outflows from storms to the west
later in the afternoon and evening hours (after now-4pm).
Further north toward the PA/MD line and far western MD, convection
may be subdued given slightly drier air working into the low
levels (PWATS less than 1.8"). Elsewhere the moisture- laden
airmass will remain with PWATS hovering between 1.8-2.3" and
dewpoints in the low to mid 70s.

High temperatures today will be a touch cooler than yesterday with
most locations east of the AlleghEnies pushing into the upper
80s and low 90s. Heat indices will get back toward 100 degrees
this afternoon. The warm and humid airmass will contribute to
scattered thunderstorm development this afternoon with no real
focal point for ignition outside of the decaying front. MlCAPE
values will once again sit between 1500-2500 j/kg with DCAPE
values less than 900 j/kg and 0-6 km shear values under 25 kts.
Steering flow will also continue to remain weak in the mid
levels out of the west at 10-15 kts. This will result in storm
motions that will be somewhat chaotic, and largely driven by
outflow boundaries. With the somewhat chaotic storm motions,
it's difficult to time the storms in any one given location,
with a general risk for thunderstorms throughout much of the
area through at least 8pm this evening. Greatest concentration
of storms appears to be over the Shenandaoh Valley north and
east toward US-15 and the Baltimore/DC metro areas. SPC & WPC
continue to maintain a Marginal Risk for most of
central/northern VA and central/southern MD during this
timeframe with locally damaging winds from wet microbursts and
isolated instances of flash flooding as the primary threats.
Storms will diminish with the loss of daytime heating tonight
with lows once again falling back into the upper 60s and low
70s. Some patchy fog also tries to form (especially in the river
valleys and near area waterways)prior to daybreak Monday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
More of the same can be expected Monday although the coverage
of showers and thunderstorms may be a bit more widespread across
the region. Warm and humid conditions will remain with highs
climbing into the upper 80s and low 90s. Heat indices will also
sit close to 100 degrees especially east of US-15 and into the
Baltimore/DC metro areas. Showers and thunderstorms will form as
a result of the heat and humidity between 1-8pm. Current 12z
CAMS show slightly greater instability (2500-3500 j/kg MLCAPE),
and slightly stronger mid-level flow (around 15-20 knots), with
continued deep near-saturation and modest DCAPE values (500-900
J/kg). This will yield storms with slightly better organization
especially west of I-81 and toward the Alleghenies given the
proximity of the incumbent prefrontal upper level trough and
cold frontal boundary. PWATS will remain around or just above 2"
yielding rain rates of 1-2"/hr and the concern for isolated
instances of flooding. Overall wind (i.e wet microbursts) will
be the main threat with storms Monday. Both SPC and WPC, once
again have the bulk of the area outlooked in Marginal Risks.
Storms will diminish with the loss of daytime heating with
patchy fog late. Lows Monday night will sit in the low to mid
70s.

A stronger cold front will cross the region Tuesday bringing
widespread strong to severe thunderstorms. The front and upper level
trough will finally put an end to the prolonged stretch of high
humidity and stormy conditions for the remainder of the workweek.
The cold front will approach from the northwest Tuesday
afternoon before crossing Tuesday night. Meanwhile, the
prefrontal trough will ignite storms ahead of the boundary
Tuesday afternoon and evening. Storms will initialize over the
mountains first before working east toward the metros late
afternoon and evening. Flow will increase aloft yielding better
organization along with a higher damaging wind threat area wide.
Isolated instances of flooding also cannot be ruled out
especially along and east of I-95 where some training may occur.
Some hail is also possible as well within stronger updrafts.
MLCAPE values will once again be up around 2000-3500 j/kg with
DCAPE around 1000 j/kg. 0-6 km shear values will sit between
30-45 kts allowing for storms to move along in more of a
progressive nature. SPC maintains a Marginal Risk for severe
weather for the entire area Tuesday afternoon. WPC has a
Marginal Risk as well with a Slight Risk for excessive Rain
along and east of the I-95 corridor.

Storms will diminish Tuesday night as the trough axis works east and
high pressure builds in from the west. This will lead to
tranquil conditions and less humidity for the remainder of the
workweek. Highs Tuesday will push into the mid to upper 80s and
low 90s with overnight lows in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will build in from the west Wednesday bringing
lower humidity and drier conditions. A reinforcing mid- level
trough will push through the area Thursday bringing a threat of
isolated thunderstorms. Any moisture available looks to be very
shallow, so coverage is expected to be isolated to widely
scattered at best. Capped Pops at 15 to 20 percent with a focus
mainly west of the Blue Ridge.

Ridging is expected to build over the East Coast states through
the rest of the week supporting warm and dry/tranquil
conditions with low humidity for the upcoming holiday weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected to continue amongst the terminals
through this evening. Some temporary sub-VFR reductions are
possible with showers and thunderstorms this afternoon and
evening (between 18-00z/2-8pm). Overall timing will be hard to
pinpoint for impacts given the lack of any well defined surface
features that storms may form off of. Storm motions also look to
be fairly chaotic driven by outflow boundaries from the
colliding river/bay breeze as well as storms firing to the north
and west along a decaying cold frontal boundary. Overall
coverage will be scattered with a focus west of the corridor and
down toward KCHO/KSHD early with a slide east toward the
corridor IAD/BWI/DCA later this afternoon into the early evening
hours. Not everyone will see storms today, but confidence was
too low for TEMPOS at the big 3 airports. Used PROB30s instead
to encompass a potential 3-4 hour window of convection this
afternoon and evening. Did go with a TEMPOS at KCHO given the
slightly higher confidence and earlier initiation of convection
between (now-20z/now-4pm). Showers and thunderstorms should
diminish prior to midnight, with quiet conditions expected
overnight into Monday morning. Some patchy fog may be possible
again tonight, especially in areas that receive rain during the
daylight hours. Highest confidence for MVFR to IFR vsbys will
be a KCHO and KMRB. Winds will switch to the northwest today at
less than 10 kts.

VFR conditions at all terminals Monday with exception of brief MVFR
conditions in strong thunderstorms during the afternoon and evening
hours. Once again timing will be hard to pinpoint for impacts given
the lack of any well defined surface features that storms may form
off of. Overall coverage will be scattered with a focus west of the
corridor and down toward KCHO/KSHD early in the afternoon with a
slide east toward the corridor IAD/BWI/DCA late afternoon into
the early evening hours. Numerous showers and thunderstorms
expected Tuesday afternoon and evening, some possibly severe
with damaging winds. VFR conditions are likely for Wednesday and
Thursday with high pressure nearby. An isolated shower or
thunderstorm cannot be ruled out Thursday afternoon west of the
corridor as a secondary shortwave trough and weak cold front
pass through.

&&

.MARINE...
Sub-SCA level winds are expected to continue through Monday morning.
Light and variable winds this afternoon will switch back to the
south Monday and southwest Tuesday. Some channeling is possible
especially over the open and middle waters Monday afternoon and
evening. Expect the chance of an SMW or two each afternoon and
evening through Monday as a result of scattered showers and
thunderstorms. Low end SCA conditions expected Tuesday as the
gradient tightens ahead of an approaching cold front and
prefrontal trough from the Ohio River Valley. Severe t-storms
are likely Tuesday afternoon and evening, which may require
SMWs.

Sub-SCA level winds are expected Wednesday through Friday as
high pressure builds over the region. A dry cold front will pass
through the area Friday into the start of the holiday weekend.

&&

.TIDES/COASTAL FLOODING...
No tidal flooding concerns over the next couple days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...LFR
AVIATION...LFR/EST
MARINE...LFR/EST
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jun 29, 3:03 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
403 PM EDT Sun Jun 29 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-302015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
403 PM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the evening. A few
thunderstorms could be severe, producing locally damaging wind
gusts and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-302015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
403 PM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the evening. A few
thunderstorms could be severe, producing locally damaging wind
gusts and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-302015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
403 PM EDT Sun Jun 29 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the evening. A few
thunderstorms could be severe, producing locally damaging wind
gusts and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

DHOF

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
June 29, 4:21 PM EST
Where
Baltimore County, 1.19 mi SE of Dundalk
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.256, -76.507

There was a report of large tree limbs blown down near Dundalk.

Thunderstorm Wind, Baltimore

When
June 29, 4:25 PM EST
Where
Baltimore County, 1.21 mi E of Dundalk
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.269, -76.497

Numerous trees and wires blew down in and around the Dundalk area.

Hail, Baltimore

When
June 29, 4:26 PM EST
Where
Baltimore County, 1.19 mi SE of Dundalk
Measured
1 in hail
Reported by
Public
Coordinates
39.256, -76.507

Quarter size hail was reported near Dundalk.

Thunderstorm Wind, Baltimore

When
June 29, 4:30 PM EST
Where
Baltimore County, 1.21 mi E of Dundalk
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.269, -76.497

Large tree limbs snapped in Dundalk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266552, 1266553, 1266554, 1266555.